Drought, Briscoe
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Briscoe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
January saw nearly stagnant drought conditions with only a slight expansion. The entire area remained in severe (D2) drought or worse except for Hall and Bailey Counties.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
January saw nearly stagnant drought conditions with only a slight expansion. The entire area remained in severe (D2) drought or worse except for Hall and Bailey Counties.
The month of January saw unusually cool temperatures on average across the entire region. Most of the month was characterized by a blocking upper ridge over the West Coast preventing most arctic air intrusions. However, when arctic air did make it as far south as West Texas, temperatures were well below seasonal averages. This marks the third consecutive month of below normal temperatures. Because of the blocking ridge, almost no precipitation was measured during the month with several sites not even measuring a trace of precipitation. January is normally a dry month with precipitation averages ranging from 0.50 to 0.75 inches. With dry but cool conditions, Keetch-Byram Drought Index Values remained unchanged. Values were generally between 400 and 500.
Of the few days during January that were above normal on temperatures, fire weather conditions reached critical levels. Fuels considerably dried out through the month with Energy Release Component (ERC) values exceeding the 90th percentile for this time of year. The region is entering the peak of the wildfire season in the upcoming months. Dry land crops struggled through January with no precipitation. Irrigated crops were in good condition. The unusually cold weather stressed livestock and supplemental feed was expected to be needed into the summer months.
Economic losses due to drought through January since the drought began were estimated near $3.0 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 11:47 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1147 PM CST TUE DEC 31 2013 .AVIATION... ONLY MINOR ADJUSTMENTS TO PREVIOUS TAF FORECAST MAINLY TO THE KCDS TAF. A LOW LEVEL JET WAS IN THE PROCESS OF DEVELOPING NEAR KCDS WITH POTENTIAL SPEEDS UP TO 40 KNOTS WITHIN A THOUSAND FEET OF THE SURFACE. WINDS AT KCDS MAY ELEVATE SLIGHTLY DURING THE NIGHT...BUT STILL ENOUGH REASON TO JUSTIFY A LLWS REMARK. ALSO...THE FRONT WEDNESDAY AFTERNOON IS SHOWING ABOUT THE SAME TIMING...BUT WIND SPEEDS BEHIND THE FRONT ARE APPEARING 2-3 KTS HIGHER AT KCDS WITH CURRENT GUIDANCE. WIND SPEEDS AT BOTH SITES MAY LOWER MORE TOMORROW EVENING THAN INDICATED. VFR AND DRY OTHERWISE WILL DOMINATE. RMCQUEEN && .PREV DISCUSSION... /ISSUED 540 PM CST TUE DEC 31 2013/ AVIATION... MODEST NORTHWEST UPPER FLOW WILL BACK VERY SLIGHTLY TO WESTERLY EARLY WEDNESDAY WITH THE APPROACH OF A SHALLOW AMPLITUDE UPPER LEVEL TROUGH DIPPING THROUGH THE ROCKIES. THIS WILL MAINTAIN THE SURFACE LOW PRESSURE TROUGH OVER THE AREA WITH GENERAL SOUTHWEST WIND COMPONENT THOUGH TENDING TO VEER MORE WEST AND NORTHWEST AS THE TROUGH RELEASES EASTWARD INTO WESTERN OKLAHOMA BY MIDDAY WEDNESDAY. A WEAK COLD FRONT WILL THEN SURGE SOUTHWARD WEDNESDAY AFTERNOON WITH SOMEWHAT GUSTY NORTHERLY COMPONENT. VFR AND DRY OTHERWISE. RMCQUEEN PREV DISCUSSION... /ISSUED 330 PM CST TUE DEC 31 2013/ SHORT TERM... ANOTHER FINE DAY OF THE PLAINS OF WEST TEXAS WITH NOT JUST A WHOLE LOT OF CHANGE OVER THE NEXT DAY OTHER THAN A MODEST COLD FRONT WHICH WILL ONLY KNOCK WEDNESDAY HIGHS DOWN A FEW DEGREES THANKS TO ITS ARRIVAL TIME THOUGH LOW LEVEL CLOUDS MAY INCREASE INTO WEDNESDAY EVENING. NORTHWEST FLOW ALOFT WILL PERSIST THROUGH THE PERIOD AS AN EMBEDDED DISTURBANCE APPROACHES THE AREA EARLY WEDNESDAY MORNING. GIVEN THE AMOUNT OF MOISTURE AVAILABLE...WE MAY SEE JUST A SLIGHT UPTICK IN UPPER LEVEL CLOUDINESS AS THE DISTURBANCE SHARPENS AS IT PHASES WITH ANOTHER TROUGH NEAR THE CHIHUAHUA/DURANGO BORDER. GIVEN THE SWRLY DOWNSLOPE WINDS STAYING UP OVERNIGHT HAVE TRENDED LOWS UP A DEGREE OR TWO. OF COURSE...IF THE FRONT SPEEDS OR SLOW WEDNESDAY AFTERNOON...THE HIGHS WILL BE IN JEOPARDY. THEREAFTER...TEMPERATURES WILL COOL SHARPLY FOR THURSDAY. LONG TERM... PRIMARY POINTS OF INTEREST FOR THE LONG TERM FORECAST PERIOD WILL REVOLVE AROUND TWO...POTENTIALLY THREE DEPENDING HOW YOU SLICE IT...DISTINCT SURGES OF COOLER AIR... THE FIRST OF WHICH WILL LIKELY BE UNDERWAY BY TOMORROW AFTERNOON AND THE NEXT TAKING PLACE BETWEEN SATURDAY NIGHT AND MONDAY IN TWO PARTS. THE UPPER FLOW REGIME IS EXPECTED TO REMAIN SOMEWHAT STATIC IN A VERY ZOOMED OUT HEMISPHERIC SENSE...AND THAT IS THAT MEAN TROUGHING IS EXPECTED TO PERSIST ACROSS THE EASTERN CONUS FOR SOME TIME. HOWEVER...SIGNIFICANT PROGRESSIVE WAVES WILL BE EMBEDDED WITHIN THIS REGIME AND DIVE INTO THE CENTRAL PLAINS FROM THE NORTHWEST... THE FIRST OF WHICH WILL BE RESPONSIBLE FOR TOMORROWS RELATIVELY MILD COLD FRONT. WHILE WIND SPEEDS MAY BE A BIT BREEZY OVERNIGHT WEDNESDAY AND INTO THE EARLY PART OF THE DAY THURSDAY... THE PROGRESSIVE NATURE OF THE PASSING UPPER WAVE AND QUICK RECOVERY OF SOUTHERLY SURFACE WINDS SHOULD RESULT IN TEMPERATURES ONLY A FEW DEGREES BELOW NORMAL FOR THURSDAY. A FEW LIGHT SNOW FLURRIES WILL NOT BE TOTALLY IMPOSSIBLE WEDNESDAY NIGHT...BUT ARE EXPECTED TO REMAIN NORTH OF THE AREA AT THIS TIME. ON FRIDAY...UPPER LEVEL WINDS WILL BECOME MORE ZONAL AS UPPER RIDGING SHIFTS EASTWARD AND ATTEMPTS TO BREAK DOWN THE EASTERN CONUS TROUGH. LEE TROUGHING ACROSS THE FRONT RANGE WILL INCREASE DURING THIS TIME FRAME IN RESPONSE TO INCREASING JET ENERGY ALOFT... RESULTING IN A TIGHT SURFACE PRESSURE GRADIENT AND BREEZY SOUTHWEST WINDS. THIS SHOULD ALLOW TEMPERATURES TO QUICKLY REBOUND TO SLIGHTLY ABOVE NORMAL READINGS...WITH WIND SPEEDS IN THE 15 TO 25 MPH RANGE. A FEW AREAS MAY SEE BRIEF GUSTS ON THE ORDER OF 30 TO 40 MPH...BUT A RELATIVELY SHALLOW BOUNDARY LAYER OF AROUND 3K FT OR SO SHOULD KEEP WIND SPEEDS MANAGEABLE AND SKIES FREE OF SIGNIFICANT DUST. BY SATURDAY...A MORE SIGNIFICANT UPPER WAVE WILL BEAR DOWN ON THE AREA...WHICH CURRENTLY APPEARS AS IF IT WILL TAKE A MORE SOUTHERLY TRACK THAN THE PREVIOUS ONE...IN ADDITION TO BEING MUCH STRONGER. MUCH LIKE THE PREVIOUS WAVE...A MODERATE COLD FRONT WILL PUSH THROUGH THE REGION SOMETIME SATURDAY AFTERNOON THROUGH LATE SATURDAY NIGHT...ALTHOUGH THE TIMING IS STILL IN QUESTION. THE TREND APPEARS TO BE LEANING TOWARDS A SLOWER FRONT...WHICH WOULD LIKELY RESULT IN ABOVE AVERAGE TEMPERATURES AND BREEZY WEST TO NORTHWEST DOWNSLOPING WINDS ACROSS MOST OF THE CWA BEFORE NIGHTFALL...WITH THE EXCEPTION OF THE NORTHERN ROLLING PLAINS. THIS OF COURSE REMAINS SUBJECT TO CHANGE...AS FRONTS ARE WONT TO DO IN MEDIUM RANGE FORECASTS. WHAT DOES APPEAR SOMEWHAT MORE CERTAIN AT THIS POINT THOUGH IS THAT THE INITIAL FRONT SATURDAY WILL LIKELY NOT FEATURE THE COLDEST TEMPERATURES. RATHER...AS THE UPPER WAVE MOVES EAST...THE PRIMARY POLAR LOW MAY DRIFT SOUTHEAST INTO THE UPPER MIDWEST AND NORTHEAST...DISLODGING A VERY COLD SURFACE HIGH FROM NORTHERN CANADA INTO THE CENTRAL PLAINS BY MONDAY. IF THIS OCCURS AS IT IS CURRENTLY SHOWN... HIGH TEMPERATURES FOR THE EARLY PART OF THE WEEK MAY STRUGGLE TO REACH THE LOW 30S... WITH DOWNRIGHT BITTER COLD TEMPERATURES ACROSS THE UPPER MIDWEST AND GREAT LAKES. OPTED TO NOT GO QUITE THAT FAR WITH FORECASTED HIGHS UNTIL THE TIMING AND MAGNITUDE OF THIS COLD AIR SURGE IS MORE CLEAR. ALSO ON MONDAY AND TUESDAY...MID AND UPPER LEVEL MOISTURE FROM A COMBINATION OF A WEAK SUBTROPICAL WAVE ACROSS NORTHERN MEXICO...AND ANOTHER PROGRESSIVE SHORTWAVE FROM THE NORTHWEST... IS EXPECTED TO RESULT IN INCREASING CLOUDINESS AT THE VERY LEAST...AND PERHAPS INCREASING CHANCES OF WINTER PRECIPITATION AS WELL. FOR THAT MATTER... LIGHT FLURRIES MAY EVEN BE POSSIBLE PRIOR TO THAT EARLY ON SUNDAY ACROSS THE SOUTHERN TEXAS PANHANDLE AS WELL...ALTHOUGH CURRENT THINKING IS THAT THE ECMWF IS OVERDOING THE QPF DURING THIS PERIOD...AND RATHER NON PRECIPITATING LOW STRATUS IS MORE LIKELY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 26 54 19 51 24 / 0 0 0 0 0 TULIA 26 53 22 49 26 / 0 0 0 0 0 PLAINVIEW 28 56 21 50 26 / 0 0 0 0 0 LEVELLAND 29 61 19 51 27 / 0 0 0 0 0 LUBBOCK 27 59 19 51 24 / 0 0 0 0 0 DENVER CITY 29 64 22 50 28 / 0 0 0 0 0 BROWNFIELD 29 63 20 51 27 / 0 0 0 0 0 CHILDRESS 29 55 20 48 22 / 0 0 0 0 0 SPUR 30 61 22 48 27 / 0 0 0 0 0 ASPERMONT 33 63 21 48 25 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 508 AM CST TUE DEC 31 2013 TXZ021>044-011115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 508 AM CST TUE DEC 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486679, 486680, 486682, 486683, 486684, 486685, 486686, 486687, 486688, 486689, 486691, 486692, 486693, 486694, 486696, 486697, 486698, 486700, 486701, 486702, 486703, 486704.